Alert archive / Arizona / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 112, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 23, 2019, 9:25 PM MST for Graham County, Pinal County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2019, 9:25 PM MST (04:25 UTC)
- Expired
- Sep 23, 2019, 10:15 PM MST
- In force
- 50 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Graham County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 97 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 4.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 574 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 2457 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
509
WUUS55 KTWC 240425
SVRTWC
AZC009-021-240515-
/O.NEW.KTWC.SV.W.0112.190924T0425Z-190924T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
925 PM MST Mon Sep 23 2019
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Northwestern Graham County in southeastern Arizona...
East central Pinal County in southeastern Arizona...
* Until 1015 PM MST.
* At 925 PM MST, a severe thunderstorm was located near Dudleyville,
or 9 miles south of Winkelman, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Dudleyville.
This includes the following highways...
Route 77 between mile markers 120 and 134.
Route 177 between mile markers 139 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3313 11043 3270 11074 3281 11098 3306 11083
3299 11078 3298 11077 3300 11076 3303 11073
3307 11072 3308 11069 3314 11064 3313 11059
3316 11053 3318 11053
TIME...MOT...LOC 0425Z 210DEG 25KT 3285 11083
HAIL...1.00IN
WIND...60MPH
$$
RH2 follow-up statements
833
WWUS55 KTWC 240443
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
943 PM MST Mon Sep 23 2019
AZC009-021-240515-
/O.CON.KTWC.SV.W.0112.000000T0000Z-190924T0515Z/
Graham-Pinal-
943 PM MST Mon Sep 23 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MST
FOR NORTHWESTERN GRAHAM AND EAST CENTRAL PINAL COUNTIES...
At 942 PM MST, a severe thunderstorm was located over Winkelman,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dudleyville.
This includes the following highways...
Route 77 between mile markers 121 and 134.
Route 177 between mile markers 139 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3313 11043 3277 11070 3281 11098 3306 11083
3299 11078 3298 11077 3300 11076 3303 11073
3307 11072 3308 11069 3314 11064 3313 11059
3316 11053 3318 11053
TIME...MOT...LOC 0442Z 210DEG 25KT 3296 11076
HAIL...1.00IN
WIND...60MPH
$$
RH024
WWUS55 KTWC 240505
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
1005 PM MST Mon Sep 23 2019
AZC009-021-240515-
/O.EXP.KTWC.SV.W.0112.000000T0000Z-190924T0515Z/
Graham-Pinal-
1005 PM MST Mon Sep 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRAHAM AND EAST
CENTRAL PINAL COUNTIES WILL EXPIRE AT 1015 PM MST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3313 11043 3277 11070 3281 11098 3306 11083
3299 11078 3298 11077 3300 11076 3303 11073
3307 11072 3308 11069 3314 11064 3313 11059
3316 11053 3318 11053
TIME...MOT...LOC 0505Z 210DEG 25KT 3307 11069
$$
RHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:50 PM MST, 6 hours 35 minutes earlier.
Area forecast discussion, Sep 23, 2:50 PM MST, 6 hours 35 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 250 PM MST Mon Sep 23 2019 .SYNOPSIS...Showers and scattered thunderstorms will develop across the area overnight and continue through much of Tuesday with local severe storms possible through the evening. Local areas of heavy rain is expected late tonight through Tuesday morning with local flooding possible. After a break in the rain late Tuesday into early Wednesday another round of potentially heavy rain is possible late Wednesday into Wednesday night. Drier weather is then forecast this weekend. && .DISCUSSION...We currently have an air mass over the forecast that is primed and ready for convection with abundant, high levels of moisture, instability and wind shear. Despite this, the convection across our area is rather lazy at the moment. Current mesoanalysis shows the upper level forcing that is needed to make use of this energy remains to our north leaving our area in area of unfavorable vertical motion. However, that area of lift is expected to sag to the south through the evening hours bringing about the threat for thunderstorm development this evening. Will also be watching outflow boundaries moving south from the strong/severe thunderstorms to our north. If we can get the convective initiation going, storm development will be rapid with a potential for storms to quickly evolve into rotating storms due to the shear aloft. That convection would be isolated to scattered through at least midnight with isolated flooding possible until then. Then eyes turn toward late tonight through early to mid afternoon Tuesday. As the upper low continues to sag to the south tonight our area comes into favorable dynamics with plenty of moisture available. All convective allowing models and most larger scale models are pointing to more widespread heavier rains developing after midnight tonight across large parts of southeast Arizona, basically the area covered by our Flash Flood Watch. What it is looking like is repetitive bands of moderate to heavy showers with embedded thunderstorms through this period of time. Confidence is increasing for this to occur for areas east of Sells including the Tucson metro area. There is potential for flash flood warnings to be issued before dawn with impacts during the morning commute and continuing through the remainder of the morning if this potentially significant scenario develops as it looks like it could. An upper low pressure center this deep, at this time of year, with access to tropical moisture is a rare event and will need to be watched carefully as things can develop quickly as was witnessed early this morning east of Phoenix. The showers and thunderstorms will diminish Tuesday evening with a relatively quiet/dry period Tuesday night into Wednesday morning. By Wednesday morning the upper low should have settled down over northern Baja (pretty amazing for September) with southerly flow across southern Arizona and a deep tap into tropical moisture, and our area should be in the favored NE quadrant of the upper low. Wednesday afternoon well into Wednesday night a north-south oriented rain band should develop in this scenario which will set up over a location and linger, which is a set up for a relatively narrow band (less than 100 miles) of heavy rain over an 8-12 hour period. The problem is where will that sets up as under the band flooding is a threat while outside of that band just scattered showers or storms. Models have varied that band from the central portion of the forecast area (eastern Pima/Santa Cruz) to the western portion (western/central Pima county). It all depends on the final position of the upper low so stay tuned to forecast updates over the next day or two. At this time the best bet is for the central part of the forecast area west to central Pima county. The upper low will be slow to leave Thursday into Friday but at that point the convection should be more scattered and less of a threat. It will remain cool through this entire week into the early part of the weekend. For the weekend we should be dry, however we will remain in a "troughy" pattern keeping us a bit on the cooler side. && .AVIATION...Valid through 25/00Z. Isolated to scattered TSRA/SHRA becoming more widespread through the evening/overnight hours and continuing thru Tuesday. Some storms could be strong to severe with hail and strong wind gusts. Ceilings will generally be SCT-BKN 4k-8k ft MSL with MVFR and even occasional IFR ceilings in and around thunderstorms. SFC wind generally less than 12 kts, favoring a SWLY/WLY direction thru 24/03Z and variable in direction at other times. Wind gusts to 40+ kts near TSRA and with any thunderstorm outflow boundaries. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered showers and thunderstorms becoming widespread tonight into Tuesday ahead of a low pressure system. Locally heavy rainfall and strong thunderstorm outflows will be possible. Scattered showers and thunderstorms will then continue Wednesday into Thursday as the upper low moves east. Dry conditions are then expected Friday through the coming weekend. 20-foot winds will be terrain driven and less than 15 mph, except in the vicinity of thunderstorms where strong, gusty and erratic winds will be possible. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 6 PM MST this evening through Tuesday evening for Azz501-504-507>509-511>515. Flash Flood Watch through Tuesday evening for Azz501-505-506. && PUBLIC...Cerniglia AVIATION....Zell FIRE WEATHER...Zell Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Sep 23, 7:18 PM MST, 2 hours 7 minutes before
Special Weather Statement National Weather Service Tucson AZ 718 PM MST Mon Sep 23 2019 AZZ504-506-240300- Southeast Pinal County including Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 718 PM MST Mon Sep 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES UNTIL 800 PM MST... At 718 PM MST, Doppler radar was tracking a strong thunderstorm near Saddlebrooke, or near Catalina, moving northeast at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Catalina, Oracle, Mammoth, Saddlebrooke, Dudleyville, Oracle Junction and Biosphere 2. A Severe Thunderstorm Watch remains in effect until 800 PM MST for southeastern Arizona. LAT...LON 3248 11091 3258 11108 3292 11079 3276 11057 TIME...MOT...LOC 0218Z 222DEG 28KT 3258 11095 BF
Special weather statement, Sep 23, 7:55 PM MST, 1 hour 30 minutes before
Special Weather Statement National Weather Service Tucson AZ 755 PM MST Mon Sep 23 2019 AZZ503-504-240330- Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 755 PM MST Mon Sep 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL 830 PM MST... At 755 PM MST, Doppler radar was tracking a strong thunderstorm near Pascua Pueblo Yaqui Reservation, or 11 miles northwest of Sahuarita, moving northeast at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tucson, Sahuarita, Davis-Monthan Air Force Base, Drexel Heights, Tanque Verde, South Tucson, Three Points, Pascua Pueblo Yaqui Reservation, Summit, Valencia West, Tucson International Airport, Saguaro National Park East, Sabino Canyon Recreation Area, Catalina Foothills, Tucson Estates, Rita Ranch, San Xavier Mission and Ryan AirField. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3194 11115 3212 11124 3232 11080 3207 11067 TIME...MOT...LOC 0255Z 246DEG 27KT 3207 11109 RH
Local storm report, Sep 23, 8:26 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
826 PM MST MON SEP 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG 6 E TUCSON 32.19N 110.79W
09/23/2019 PIMA AZ BROADCAST MEDIA
TREE UPROOTED, POWER OUT, MINOR ROOF DAMAGE,
AND SIGN BENT OVER FROM STRONG THUNDERSTORM
WINDS.
&&Special weather statement, Sep 23, 8:45 PM MST, 40 minutes before
Special Weather Statement National Weather Service Tucson AZ 845 PM MST Mon Sep 23 2019 AZZ508-509-511-512-240430- Upper Gila River and Aravaipa Valleys including Clifton/Safford-Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount Graham- 845 PM MST Mon Sep 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM AND NORTH CENTRAL COCHISE COUNTIES UNTIL 930 PM MST... At 845 PM MST, Doppler radar was tracking a strong thunderstorm over Willcox, moving northeast at 25 mph. Winds in excess of 45 mph will be possible with this storm. Locations impacted include... Willcox and Bowie. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3220 10979 3226 10989 3250 10967 3232 10945 TIME...MOT...LOC 0345Z 229DEG 22KT 3225 10979 JRM
Special weather statement, Sep 23, 8:49 PM MST, 36 minutes before
Special Weather Statement National Weather Service Tucson AZ 849 PM MST Mon Sep 23 2019 AZZ507>509-511-513-240430- Upper Gila River and Aravaipa Valleys including Clifton/Safford-Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000 Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount Graham- 849 PM MST Mon Sep 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAHAM AND NORTHWESTERN COCHISE COUNTIES UNTIL 930 PM MST... At 848 PM MST, National Weather Service Doppler radar was tracking a strong thunderstorm 17 miles northwest of Dragoon, or 20 miles north of Benson, moving northeast at 35 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Muleshoe Ranch Preserve. LAT...LON 3206 11021 3229 11037 3261 10989 3237 10980 TIME...MOT...LOC 0348Z 240DEG 43KT 3225 11019
Special weather statement, Sep 23, 9:09 PM MST, 16 minutes before
Special Weather Statement National Weather Service Tucson AZ 909 PM MST Mon Sep 23 2019 AZZ506-509-511-240445- Upper Gila River and Aravaipa Valleys including Clifton/Safford-Southeast Pinal County including Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount Graham- 909 PM MST Mon Sep 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRAHAM AND SOUTHEASTERN PINAL COUNTIES UNTIL 945 PM MST... At 909 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles north of Oracle, moving northeast at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Oracle, Mammoth, Dudleyville and Aravaipa Canyon Wilderness. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3262 11080 3274 11102 3311 11060 3289 11031 TIME...MOT...LOC 0409Z 226DEG 27KT 3273 11078 JRM
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 6:01 PM MST | Special Weather Statement | TWC | Pima | 44 min |
| Sep 23, 6:40 PM MST | Special Weather Statement | TWC | Pinal | 35 min |
| Sep 23, 6:41 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 22 min |
| Sep 23, 7:18 PM MST | Special Weather Statement | TWC | 42 min | |
| Sep 23, 7:30 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Sep 23, 7:55 PM MST | Special Weather Statement | TWC | 35 min | |
| Sep 23, 8:25 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Pima, Pinal | 3 hr |
| Sep 23, 8:45 PM MST | Special Weather Statement | TWC | 45 min | |
| Sep 23, 8:49 PM MST | Special Weather Statement | TWC | 41 min | |
| Sep 23, 9:09 PM MST | Special Weather Statement | TWC | 36 min | |
| Sep 23, 9:15 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 45 min |
| Sep 23, 9:21 PM MST | Tornado Warning | TWC | Cochise, Graham | 24 min |
| Sep 23, 9:54 PM MST | Special Weather Statement | TWC | 36 min | |
| Sep 23, 10:44 PM MST | Special Weather Statement | TWC | 46 min | |
| Sep 23, 11:00 PM MST | Special Weather Statement | TWC | Santa Cruz | 45 min |
| Sep 24, 12:06 AM MST | Special Weather Statement | TWC | Santa Cruz | 39 min |
| Sep 24, 1:12 AM MST | Severe Thunderstorm Warning | TWC | Pima | 63 min |
| Sep 24, 1:27 AM MST | Special Weather Statement | TWC | 48 min | |
| Sep 24, 1:40 AM MST | Severe Thunderstorm Warning | TWC | Pima | 50 min |
| Sep 24, 2:18 AM MST | Severe Thunderstorm Warning | TWC | Pima | 57 min |
| Sep 24, 2:20 AM MST | Special Weather Statement | TWC | Pima | 55 min |
| Sep 24, 2:22 AM MST | Severe Thunderstorm Warning | TWC | Pima | 38 min |
| Sep 24, 2:29 AM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Sep 24, 2:46 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Sep 24, 3:07 AM MST | Severe Thunderstorm Warning | TWC | Pima | 53 min |
| Sep 24, 3:08 AM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Sep 24, 3:20 AM MST | Special Weather Statement | TWC | Pima | 55 min |
| Sep 24, 3:21 AM MST | Special Weather Statement | TWC | Santa Cruz | 39 min |
| Sep 24, 3:38 AM MST | Severe Thunderstorm Warning | TWC | Pima | 67 min |
| Sep 24, 3:53 AM MST | Special Weather Statement | TWC | Pima | 52 min |
| Sep 24, 4:00 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Sep 24, 5:04 AM MST | Special Weather Statement | TWC | Pima | 41 min |
| Sep 24, 7:20 AM MST | Areal Flood Advisory | TWC | Pima | 115 min |
| Sep 24, 7:36 AM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 114 min |
| Sep 24, 8:09 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Sep 24, 8:14 AM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 3 hr |
| Sep 24, 8:52 AM MST | Special Weather Statement | TWC | Pima | 38 min |
| Sep 24, 9:06 AM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Sep 24, 9:16 AM MST | Tornado Warning | TWC | Pima | 29 min |
| Sep 24, 9:44 AM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Sep 24, 10:20 AM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Sep 24, 11:07 AM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 3 hr |
| Sep 24, 11:59 AM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Sep 24, 12:06 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Greenlee | 3 hr |
| Sep 24, 3:25 PM MST | Flash Flood Watch | TWC | Cochise, Graham, Pima, Pinal, Santa Cruz | 35 hr |
| Sep 24, 4:38 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.